Montana, 2004

Damaging Wind in Montana, July 12, 2004

July 12, 2004 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust of 65 mph at Chinook 11S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust of 65 mph at Chinook 11S.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 12, 1:50 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 12, 1:50 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
250 PM MDT MON JUL 12 2004

.DISCUSSION...TONIGHT WILL BE UNDER MOSTLY CLEAR SKIES. PROBLEM WILL
BE HOW COOL WILL TEMPERATURES BE WITH LIGHT WINDS. GREAT FALLS HAS
TIED OR SET RECORD LOW TEMPERATURES THREE OUT OF THE PAST FOUR
NIGHTS. AM NOT GOING FOR NEAR LOW RECORDS BUT WILL HAVE TO HAVE
UPDATE SHIFT MONITOR DROPPING TEMPERATURES.

TUESDAY THROUGH WEDNESDAY WILL SEE UPPER LEVEL RIDGE OVER US WITH
UPPER LOW SITTING OFF PACIFIC COAST. SEVERAL WEAK SHORT WAVES MOVE
UP OVER MAINLY THE SOUTHWEST ZONES. HAVE SLIGHT CHANCE OF POPS FOR
THAT AREA. WARM AND DRY CONDITIONS ARE ON TAP. CAMP

THURSDAY THROUGH MONDAY...UPPER RIDGE AXIS SOLIDLY ANCHORED OVER
CENTRAL MONTANA BY 12Z THURSDAY. EXCEPT FOR ISOLATED MOUNTAIN
SHOWERS AND THUNDERSTORMS CONDITIONS WILL BE GENERALLY DRY THROUGH
SATURDAY...WITH ABOVE NORMAL TEMPERATURES TO FINALLY GIVE NORTH
CENTRAL AND SOUTHWEST MONTANA A TASTE OF SUMMER. RIDGE BEGINS TO
BREAK DOWN AND SHIFT TO THE EAST SATURDAY NIGHT AS AN UPPER LOW
FORCES ITS WAY INLAND. CHANCE OF THUNDERSTORMS INCREASES FOR SUNDAY
AFTERNOON THROUGH MONDAY MORNING WITH THE ASSOCIATED UPPER TROUGH.
TEMPERATURES WILL BE CLOSER TO SEASONAL NORMALS SUNDAY AND MONDAY.
THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 046/089 056/094 057 07011
    UUBBU 095/059 093/054 091/052 087/052 085 00000000030
CTB BB 044/085 053/087 054 07000
    UUBBU 090/057 090/053 086/053 080/050 081 00000000230
HLN BB 055/092 057/095 058 07021
    BUBBU 098/060 095/060 091/058 089/058 087 0011--22120
BZN BB 048/090 052/090 050 07-11
    UUBBU 092/052 093/051 089/050 087/050 087 11000022120
WEY BB 038/082 048/086 042 07122
    BUBBB 083/041 082/041 079/040 077/037 076 11-1-022110
DLN BU 048/091 052/090 052 07-21
    BUBBB 090/053 091/052 087/053 084/050 083 1111--2212-
HVR BU 053/091 058/095 060 07000
    UUBBU 098/061 094/059 090/058 089/056 086 00000000030
LWT BU 050/088 055/090 057 07000
    UUBBU 091/058 090/057 087/055 085/053 083 00000000020

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 4:35 AM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 AM MDT MON JUL 12 2004

MTZ008>015-044>055-131105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
535 AM MDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 192 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
July 12, 5:03 PM MST
Where
Blaine County, 11 mi S of Chinook
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.417, -109.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413313.